Hail, Aiken
- When
- May 20, 3:01 PM EST
- Where
- Aiken County, Warrenville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 33.550, -81.820
Public reported nickel size hail.
A couple of supercells moved through the midlands and produced large hail, damaging winds, and one tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
A couple of supercells moved through the midlands and produced large hail, damaging winds, and one tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 20, 2:12 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT TUE MAY 20 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MIDLANDS THIS EVENING. HIGH
PRESSURE WILL SLOWLY BUILD SOUTHWARD INTO THE REGION THROUGH THE
END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT WILL CROSS THE AREA THIS EVENING WITH SHOWERS AND
THUNDERSTORMS CROSSING THE REGION. MODELS AND ACARS SOUNDINGS
INDICATE PLENTY OF INSTABILITY OVER THE REGION WITH SATELLITE
IMAGERY SHOWING DEVELOPING CUMULUS. THUNDERSTORMS OVER THE
MOUNTAINS OF NC WILL CONTINUE TO MOVE EAST WITH ADDITIONAL
DEVELOPMENT EXPECTED OVER THE NEXT COUPLE OF HOURS. AS A RESULT
SPC HAS JUST ISSUED SEVERE THUNDERSTORM WATCH 328 VALID THROUGH
10 PM (02Z). MAIN THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.
SOUTHWEST WINDS 15 TO 25 MPH WITH GUST TO 35 MPH WILL CONTINUE
THIS EVENING...SO WILL KEEP THE LAKE WIND ADVISORY IN EFFECT
UNTIL 8 PM.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL MOVE SOUTH OF THE REGION AS LOW PRESSURE
TRACKS ACROSS THE GREAT LAKES REGION. WEAK HIGH PRESSURE OVER THE
AREA WILL KEEP DRIER AIR IN PLACE WEDNESDAY THROUGH THURSDAY WITH
THE BOUNDARY PUSHING BACK NORTHWARD THURSDAY AFTERNOON. AS THE
BOUNDARY RETURNS NORTH OF THE AREA THURSDAY EVENING AND MOISTURE
FROM THE GULF MAKES ITS WAY INTO THE AREA WILL EXPECT A SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY NIGHT.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM. FRONTAL
BOUNDARY WILL REMAIN ACROSS THE REGION AS IT SLOWLY MOVES
SOUTHWARD. ALTHOUGH THE BOUNDARY WILL BE ACROSS THE REGION MODELS
INDICATE LOW INSTABILITY AND LIMITED PWAT SO HAVE LEFT
SHOWERS/THUNDERSTORMS OUT OF THE FORECAST. BY SATURDAY AFTERNOON
THE BOUNDARY WILL HAVE MOVED SOUTH OF THE AREA WITH HIGH PRESSURE
NORTH OF THE REGION BUILDING INTO THE SOUTHEAST. THIS WILL KEEP
CONDITIONS MOSTLY CLEAR THROUGH THE END OF THE LONG TERM.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. STILL EXPECT SCATTERED
SHOWERS/TSTMS THIS AFTERNOON AND EVENING IN MOIST AND UNSTABLE
AIRMASS AHEAD OF COLD FRONT. IFR CONDITIONS IN TSTMS. SHOWERS ALREADY
DEVELOPING ACROSS THE AREA. EXPECT THUNDERSTORM TO DEVELOP AS AFTERNOON
HEATING CONTINUES. CONFIDENCE NOT HIGH THAT ANY STORM WOULD IMPACT A
TAF SITE AT THIS TIME. HAVE INDICATED CB AND VCTS IN TAFS. A FEW TSTMS
COULD BE POSSIBLY SEVERE. MAIN PERIOD FOR CONVECTION EXPECTED FROM 20Z
THROUGH 05Z. STRONG AND GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH
SUNSET. COLD FRONT WILL PUSH SOUTH OF THE AREA BY 09Z.
EXTENDED AVIATION OUTLOOK...NO IMPACTS TO AVIATION EXPECTED.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
SCZ015-016- 018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
063>065-077.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 304 PM EDT TUE MAY 20 2008 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211000- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 304 PM EDT TUE MAY 20 2008 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. LAKE WIND ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL THOMSON 33.47N 82.50W
05/20/2008 E0.88 INCH MCDUFFIE GA PUBLIC
GRAPE SIZE HAIL REPORTED IN THOMSON, GA.
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
348 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL HARLEM 33.41N 82.31W
05/20/2008 0.25 INCH COLUMBIA GA PUBLIC
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
355 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL HARLEM 33.41N 82.32W
05/20/2008 E0.75 INCH COLUMBIA GA PUBLIC
PENNY SIZE HAIL AT HARLEM.
0345 PM HAIL AUGUSTA 33.46N 82.00W
05/20/2008 M1.00 INCH RICHMOND GA BROADCAST MEDIA
QUARTER SIZE HAIL COVERING THE GROUND AT OAKLEY PERKAL
AND BELAIRE ST.
&&
DSThe Columbia radar (KCAE), 79 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
29 hail, 8 thunderstorm wind, 1 tornado. Local standard time, as filed.
Public reported nickel size hail.
Public reported golf ball size hail in the North Augusta area.
Public reported 1 inch hail in Aiken.
Public reported large limbs down in Lexington.
Public reported golf ball size hail covering the ground.
Public reported 2 inch hail in Aiken.
Public reported penny size hail.
Public reported half dollar size hail.
Public reported half dollar size hail.
Emergency Manager reported golf ball size hail.
Emergency manager reported baseball size hail in Snelling and golf ball size hail in Barnwell. Storm survey found numerous homes had damage to siding, windows, and roofs. Auto and home windows were broken. Holes were in siding. Vehicles were badly dented. Crops were flattened and there was a blanket of leaves and pine needles that covered the ground and roadways.
Law enforcement tennis ball size hail. Storm survey found many homes had damage to siding, windows, and roofs. Auto and home windows were broken. One woman was injured by flying glass in her auto. Holes were in siding. Vehicles were badly dented. Crops were flattened and there was a blanket of leaves and pine needles that covered the ground and roadways.
Sheriff reported a tornado and NWS storm survey confirmed a touchdown along a path from just north of Olar to just northeast of Ehrhardt. Numerous trees were down along with some powerlines. Moderate damage occurred to 3 homes and 2 mobile homes. One out building was destroyed. Golfball to tennis ball size hail also accompanied this storm stripping trees of leaves and pine needles and flattening crops.
Public reported nickel size hail.
Emergency Manager reported golf ball size hail in Bamberg and Ehrhardt.
Emergency Manager reported trees down in Bamberg and Ehrhardt.
Public reported quarter size hail.
Public reported quarter size hail.
SKYWARN HAM radio spotter reported nickel to quarter size hail from Saluda north to the Newberry county line.
Public reported quarter size hail.
SKYWARN HAM radio spotter reported quarter size hail south of Prosperty near the Newberry county line.
Fire department reported quarter size hail.
Public reported nickel size hail.
SKYWARN spotter reported quarter size hail.
Lebanon Food Mart reported quarter size hail.
Public reported golf ball size hail in Columbia and north.
Emergency Manager reported several trees down in the Chapin area.
Emergency Manager reported several trees down in the Dixiana area.
Sheriff reported trees down on Coleman and Peach streets.
SKYWARN spotter and public reported quarter size hail.
SKYWARN HAM radio spotter reported quarter size hail on Miirfield Court.
Public reported half dollar size hail in Elgin.
NWS empolyee reported a couple of trees down on Platt Springs road.
Sheriff reported quarter size hail in Camden and also the Corner Pantry southeast of the city.
Emergency Manager reported several trees down in the Irmo area along with power outages.
SKYWARN spotter and public reported nickel to golf ball size hail.
CITCO Food Mart reported penny size hail near exit 108 on I-20.
Sheriff reported trees down on highway 15.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2008Every state in 2008This day in weather historyThe tornado archive for South Carolina, 2008Warnings in South Carolina, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89267, 89270, 89269, 89321, 89272, 89266, 89322, 89274, 89268, 89282, 89276, 89280, 89292, 89284, 89285, 89286, 89283, 89293, 89295, 89296, 89297, 89299, 89305, 89300, 89308, 89298, 89303, 89304, 89309, 89314, 89315, 89306, 89316, 89313, 89317, 89311, 89320, 89318.